Pain Management Community
Numbness after SI Joint Injection
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Numbness after SI Joint Injection

Yesterday I saw my pain management physician for the second round of injections in my right SI joint. I am 10 years post laminectomy (L4,L5,S1 with rods and screws). It was quite a different experience than the first time. She used x-rays to guide the injection. Also, I had pain a little higher around one of the screws on the right side and she injected that area. I was prone for the procedure and while she was injecting the medication in the SI joint on the right side, I suddenly got the strangest sensation in my left leg. My whole leg felt like it was so very hot. My foot was so hot it felt like I was standing on hot coals. It was extremely intense. The doctor said she didn't do anything to the left side so she didn't didn't know what to do about. Actually she pretty much blew me off. After the procedure, when I was waiting my 15 minutes in the waiting room before leaving, I suddenly had very intense (very, very intense) pain in my right leg. I signaled for the nurse and she said it would get better in time. It finally eased enough for me to go home. So, since yesterday my right leg has been numb all the way to my foot. Actually, it is my last 2 "little toes" and my heel that are completely numb. I have a decrease in sensation along the outer aspect of my right leg. When I walk I have pain in my knee, ankle and hip. I have to use a cane, because my gait is really off due to the heel numbness and I'm afraid of falling. I spoke to the doctor today and she told me to give it 2 WEEKS! I have to work! This will impair my ability to do my job. I really feel like my doctor is not paying attention to what I'm saying. I'm going to call my PCP tomorrow, but I'd like to know what others think. Karen
Related Discussions
3 Comments Post a Comment
Blank
547368_tn?1332173665
Hello Karen,

Welcome to the Pain Mangement Forum. I am sorry to hear about your extreme pain. Sorry also that I am tardy with my response.

I have SIJ Dysfunction and have had 2 SIJ injections. The first one was basically painless. The second one caused pain immediately following the injection and remained painful for about a 7-10 days but not to the degree that you describe. I have refused additional injections.

In my opinion something did not go right this time. Did she use the fluoroscopy during the second injection?  If not what was her rationale? I have a lot of information that claims SIJ steroidal injections are no longer recognized as treatment for SIJ Dysfunction. Most of it comes from Orthopedic Specialist. But that's another discussion.

I'd give it a week. If you pain is not better than call again. If the pain or the symptoms become worse than please notify her asap.

What did your PCP have to say about your experience? I will look forward to your updates with interest. SIJ pain on it's own is difficult to deal with let alone added discomfort.

Take Care,
~Tuck


Blank
Avatar_f_tn
Thanks, Tuck. I appreciate your response.

I called my PCP today only to find out he is out until April due to surgery! The PM doc called in Vicodin for me on Wednesday.Even though I told her I was in a lot of pain, she called in Vicodin 5/500, ONE twice a day!  She said she talked to my  PCP and he told her that Vicodin made my depression worse. He has never said that to me and although I know that is a possibility, I find it very strange that he has never said that to me. We have an excellent relationship as I have been seeing him for over 10 years.When he has prescribed Vicodin for me, it is usually 5/500, 2 every 4-6 hours prn. I was very upset to see that the label said "NO EARLY REFILL." Why bother to give me a refill at all? I do have a pain management contract with my PCP. My insurance and my pharmacy requested it. I have always been very responsible with my pain meds. However, over the years that doctors other than my PCP and psychiatrist look at my chart and just assume that I'm a "drug seeker." Arrgh! It is worse because I take several psych meds for bipolar type II. I am very proactive and lucky that my PCP and psychiatrist allow me to fully participate in my care. I work full time and rarely miss work. My regular docs are so proud of me for this and tell me that most folks with my degree of illness and who take the drugs I do are usually unable to hold down a full-time job. I always say that nobody ever told me that not working was an option!

Whew, I needed to rant!

The doctor did use xray to guide the injection. I just can't get over how adamant she was that nothing she did would cause the numbness and extreme pain. It's like she thought I was going to sue her--she was SO defensive.  It was the clinic's first day in their new office (they moved across town) so I don't know if that had any part to play.

Sitting has just become agony. It feels like I'm sitting on a knitting needle. I've been on spring break this week and dread going back to work. There is just no comfortable way to sit! Do you think that the injection she did around the screw between L5 and S1 could have caused the numbness in my toes and heel? My heel is just deader than a hammer. I'm concerned driving since it's my right heel. Plus, the last thing I need to do is fall because my gait is off. Complicating the matter is that I also  have polyneuropathy. I guess I could call my neurologist and see what he says. He's a pretty good guy and the nurses in his office are great.

Tuck, what caused your SI joint problems? Is it one or both sides? What gives you the most relief? My PCP used to inject my joint but after I hurt my back in December he wanted me to the PM specialist. In December I was walking to a restaurant and when I stepped up to the threshold (it's an old building with a high step at the door) I instantly had a paralyzing pain down to the toes on my right side. I had to get crutches to be able to get back to my car. I was on bed rest for 2 days before I could walk without assistance. That pain went away and I was left with SIJ pain.

How do you manage? Thanks for plowing through my whiny rant--I was just excited to find someone who actually understands how painful this problem is.  Karen
Blank
1357989_tn?1277354094
Hi my name is Chrissy I have sacroiliitis I am 31 I have it for 2and half years I have been misdiagnosed for that amount of time I went and got another opinion which is how I got this diagnosis, the physio the DR sent me to was great he says I am to far gone for physio treatment so is sending me for the S! injection now the DR I see thought it is done by ultra sound I have since been told by the radiographer that its not but yes it does need to be guided some how, but I live in a country town no one seems to know what sort of xray is it CT? and is there any risks etc. I have to admit I am so sick of the pain as I have a 6 year I cant even run round with or play with, never lone do house work. If you would be able to email me as i prob wont find this site again would be great. chrissy.***@**** thanks for your time
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Pain Answerers
7721494_tn?1408157057
Blank
philnoir
Four Corners, CO
535089_tn?1400677119
Blank
Mollyrae
WI
1193998_tn?1265121197
Blank
carolanivey
OH
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_m_tn
Blank
trixy71
8976007_tn?1400955760
Blank
Jinx_777